KEVIN W. HALL, Pharm.D.; KAREN E. DOBSON, R.N.; JAMES G. DALTON, Ph.D.; MARCO C. GHIGNONE, M.D.; S. BRIAN PENNER, M.D.
To verify the frequency and severity of metabolic abnormalities occurring as a result of intentional theophylline overdose, we retrospectively analyzed admission laboratory data from 22 cases of theophylline poisoning. Hypokalemia, hyperglycemia, and leukocytosis were frequent findings, and the magnitude of these abnormalities was related to the corresponding serum theophylline level. Although measurements were available for a smaller number of patients, respiratory alkalosis, hypophosphatemia, and hypomagnesemia were also common findings. Given the potential contribution of these abnormalities to the cardiovascular and neurologic toxicities of theophylline, it is important that their presence in patients with overdose be anticipated.
Learn more about subscription options.
Register Now for a free account.
HALL KW, DOBSON KE, DALTON JG, GHIGNONE MC, PENNER SB. Metabolic Abnormalities Associated with Intentional Theophylline Overdose. Ann Intern Med. 1984;101:457-462. doi: 10.7326/0003-4819-101-4-457
Download citation file:
Published: Ann Intern Med. 1984;101(4):457-462.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only